Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient refuses their regular evening tablets. What should the nurse do first?

  1. AInsist until the patient takes them
  2. BExplore the reason for refusing
  3. CThrow the tablets away without telling anyone
  4. DHide the tablets in their food
2.Nursing fundamentalsHard

Eight hours after surgery a patient has not passed urine and has lower abdominal discomfort with a swelling above the pubic bone. What should the nurse do?

  1. AGive a laxative to relieve the swelling
  2. BRecord it and check again the next morning
  3. CCheck the bladder volume with a scanner and report the findings
  4. DEncourage the patient to drink two litres of water quickly
3.Clinical nursingMedium

A patient with leukaemia has a very low platelet count. Which nursing precaution is appropriate?

  1. AUse a soft toothbrush and an electric razor
  2. BEncourage contact sports to keep fit
  3. CTake temperatures rectally
  4. DGive medicines by intramuscular injection
4.Clinical nursingHard

A patient with a central venous catheter develops fever and rigors shortly after the line is flushed, with no other obvious source. What should be suspected?

  1. AA pulmonary embolism
  2. BA catheter-related bloodstream infection
  3. CAn allergic reaction to the saline flush
  4. DNormal response to line use
5.Arterial blood gas interpretationMedium
pH7.357.457.19PaCO₂mmHg354565HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.19, PaCO₂ 65 mmHg (8.7 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.19PaCO₂ 65 mmHg (8.7 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.31PaCO₂mmHg354572HCO₃⁻mmol/L222635acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.31, PaCO₂ 72 mmHg (9.6 kPa), HCO₃⁻ 35 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.31PaCO₂ 72 mmHg (9.6 kPa)HCO₃⁻ 35 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: slightly limited; moisture: rarely moist; activity: walks frequently; mobility: very limited; nutrition: excellent; friction and shear: potential problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 102 kg and is 180 cm tall. Calculate the BMI and click the WHO weight category.

102 kg180 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
186 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 186 cm tall (1 in = 2.54 cm). Round to one decimal place.

186 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
174 kg178 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 178 cm tall and weighs 174 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

178 cm174 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVatrial flutter, 4:1 conductiontorsades de pointesventricular tachycardiaventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 4:1 conduction
  2. 2torsades de pointes
  3. 3ventricular tachycardia
  4. 4ventricular fibrillation
13.Prioritization & delegationMedium

A nurse delegates routine vital signs to a nursing assistant for a patient whose blood pressure has been falling for the past hour. Which right of delegation is not met?

  1. ARight circumstance
  2. BRight directions and communication
  3. CRight task, because vital signs can never be delegated
  4. DRight person
14.Prioritization & delegationHard

A patient with suspected sepsis has four prescribed orders. Which should usually be done first?

  1. AGive the IV antibiotic
  2. BTake blood cultures
  3. CArrange a chest X-ray for later today
  4. DRepeat the lactate in six hours
15.Infection control & patient safetyMedium

A nurse wants to set up a sterile field in the morning for a procedure that will take place after lunch. What is correct?

  1. ASet it up just before the procedure, because a waiting field may become contaminated
  2. BSet it up in the morning and leave it uncovered in an empty room
  3. CSet it up in the morning and cover it with a clean towel until the procedure starts
  4. DSet it up in the morning and ask a colleague to check it once
16.Infection control & patient safetyHard

Ten minutes into a red blood cell transfusion, the patient reports chills and low back pain and has a new fever. What should the nurse do first?

  1. ASlow the transfusion and recheck vital signs in 15 minutes
  2. BGive an antipyretic and continue the transfusion
  3. CStop the transfusion
  4. DCall the blood bank and let the transfusion continue
17.Lab values & electrolytesMedium

A patient on phenytoin has a level of 28 mcg/mL (usual range about 10–20 mcg/mL). Which findings would the nurse expect?

  1. AHyperactive behavior and insomnia only
  2. BNystagmus, unsteady gait and slurred speech
  3. CTall, peaked T waves
  4. DHunger and weight gain
18.Lab values & electrolytesHard

A patient stopped long-term prednisone suddenly a week ago. Now: blood pressure 78/46 mm Hg, sodium 128 mEq/L, potassium 4.6 mEq/L, glucose 58 mg/dL (3.2 mmol/L). Which condition is most likely?

  1. ASyndrome of inappropriate ADH (SIADH)
  2. BPrimary hyperaldosteronism (Conn syndrome)
  3. CCushing syndrome from steroid excess
  4. DAcute adrenal insufficiency (adrenal crisis)

3Solutions

1.Nursing fundamentals

Answer: B · Explore the reason for refusing

Why this is the answer

Patients with capacity may refuse medicines. The nurse explores why, for example side effects or misunderstanding, gives information, documents the refusal and informs the prescriber if needed.

Answer

B · Explore the reason for refusing
2.Nursing fundamentals

Answer: C · Check the bladder volume with a scanner and report the findings

Why this is the answer

These signs suggest postoperative urinary retention. A bladder scan confirms the volume, and the doctor is told so it can be relieved, often by catheterisation.

Answer

C · Check the bladder volume with a scanner and report the findings
3.Clinical nursing

Answer: A · Use a soft toothbrush and an electric razor

Why this is the answer

Thrombocytopenia increases bleeding risk. Gentle oral care, electric razors and avoiding IM injections and rectal procedures help prevent bleeding.

Answer

A · Use a soft toothbrush and an electric razor
4.Clinical nursing

Answer: B · A catheter-related bloodstream infection

Why this is the answer

Rigors after flushing suggest bacteria colonising the catheter. Blood cultures are taken (often from the line and a peripheral vein) and the team decides whether to remove the line.

Answer

B · A catheter-related bloodstream infection
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.19: acidaemia (below 7.35)
PaCO₂ 65 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.2 = 27.2 mmol/L
chronic: 24 + 3.5·3.2 = 35.2 mmol/L

Compare

measured: 35 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: B = 19

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: slightly limited → 3
moisture: rarely moist → 4
activity: walks frequently → 4
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: potential problem → 2

Add

Braden total = 3 + 4 + 4 + 2 + 4 + 2 = 19

Answer

B = 19
8.Clinical assessment scores

Answer: obesity class I

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 102/1.8² = 31.48

Category

obesity class I

Answer

obesity class I
9.Enteral & parenteral nutrition calculations

Answer: IBW = 80.4 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

186 cm/2.54 = 73.23 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(73.23 − 60) = 80.43 ≈ 80.4 kg

Answer

IBW = 80.4 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 172 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 174/1.78² = 54.92 kg/m²

Ideal body weight (Devine)

178 cm/2.54 = 70.08 in
IBW = 45.5 + 2.3·(70.08 − 60) = 68.68 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·68.68 = 171.7 ≈ 172 g/day

Answer

P = 172 g/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.516 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 15 × 0.04 = 0.60 s

Bazett’s formula

QTc = 0.40/√0.60 = 0.40/0.7746 = 0.516 s

Answer

QTc = 0.516 s

Above 0.50 s: markedly prolonged. (516 ms)

12.ECG rhythm strip interpretation

Answer: ventricular fibrillation

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: chaotic, no repeating pattern.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

ventricular fibrillation

Answer

ventricular fibrillation

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: A · Right circumstance

Why this is the answer

Vital signs are normally delegable, but this patient is unstable, so the circumstances are not right. A deteriorating patient needs the RN to assess and interpret the findings in person.

Answer

A · Right circumstance
14.Prioritization & delegation

Answer: B · Take blood cultures

Why this is the answer

Blood cultures are taken before the first antibiotic dose when this does not cause significant delay, so the organism can be identified. The antibiotic follows as soon as possible.

Answer

B · Take blood cultures
15.Infection control & patient safety

Answer: A · Set it up just before the procedure, because a waiting field may become contaminated

Why this is the answer

The longer a sterile field is exposed, the more likely it is to be contaminated, and an unattended field cannot be considered sterile. It is prepared just before use.

Answer

A · Set it up just before the procedure, because a waiting field may become contaminated
16.Infection control & patient safety

Answer: C · Stop the transfusion

Why this is the answer

These signs suggest an acute transfusion reaction, possibly hemolytic. The nurse stops the transfusion at once, keeps the IV open with normal saline through new tubing, assesses the patient and notifies the provider and blood bank.

Answer

C · Stop the transfusion
17.Lab values & electrolytes

Answer: B · Nystagmus, unsteady gait and slurred speech

Why this is the answer

Phenytoin toxicity causes nystagmus, ataxia, slurred speech and drowsiness. The nurse holds the dose and informs the prescriber. Low albumin increases the free (active) drug, so toxicity can occur even with a normal total level.

Answer

B · Nystagmus, unsteady gait and slurred speech
18.Lab values & electrolytes

Answer: D · Acute adrenal insufficiency (adrenal crisis)

Why this is the answer

Long-term glucocorticoids suppress the body's own cortisol production; stopping them suddenly can cause adrenal crisis. Lack of cortisol causes hypotension, hyponatremia and hypoglycemia. Aldosterone is usually still made, so potassium is often normal; high potassium suggests primary adrenal failure. Treatment is IV hydrocortisone and fluids as prescribed.

Answer

D · Acute adrenal insufficiency (adrenal crisis)

ExamProblems · examproblems.com/courses/nursing-fundamentals